How much ibuprofen can I take?
Whether you have a high temperature or you’re in pain because of an injury, toothache, headache, sore throat or something else, you might reach for ibuprofen. This commonly used over-the-counter painkiller is available in various forms, including tablets, capsules and liquids for oral use, as well as sprays, mousses and gels that you can apply to your skin. One of a group of medicines known as non-steroidal anti-inflammatory drugs, it can help to ease pain, control a fever and reduce inflammation.
But how much ibuprofen can you take and how long can you expect the effects to last for? Keep reading to find out the answers to these questions, and to discover if there’s a limit on the number of days you can use this medicine for in a row.
How long does ibuprofen last?
As a painkiller, ibuprofen gets to work quickly. When taken by mouth, it usually begins to ease pain within 20 to 30 minutes, and the level of the drug in your bloodstream is estimated to be at its highest around one to two hours after you’ve ingested it. However, it also clears from your body quickly. Research has shown that the half-life of the medicine, which is the time it takes for the amount of the active ingredient in your body to fall by half, is around 2 hours – and it’s completely gone from your body within 24 hours from your last dose.
This is why, if you have pain that lasts for more than several hours, you may find you need to take additional doses of ibuprofen. It’s worth noting that if you have pain all the time, your doctor might advise you to take a slow-release version of the medicine. Usually, these are designed to be taken once or twice a day.
How many ibuprofen should I take?
Always make sure you take this medicine as directed on the product leaflet or label, or as instructed by your doctor. As a general guide, adults can typically take one or two 200mg tablets once per four to six hours. However, you should not take more than six 200mg tablets over the course of 24 hours. In some cases, a doctor may suggest a higher dosage, but you should never take more than the typically recommended amount unless advised to by a medical professional.
It’s important to be aware that children under the age of 16 may need a lower dosage. Check the instructions provided with the medicine, and if you’re unsure, speak to a pharmacist or doctor.
If you’re taking ibuprofen orally, you should always try to take the lowest dose to control your pain, and use it for the shortest period of time.
As with oral versions of the medicine, if you’re applying ibuprofen to your skin in the form of a mousse, gel or spray, make sure you read the instructions provided with the product. Generally, these products can be massaged into the painful area three or four times a day, leaving at least four hours between uses. Most products can’t be used more than four times over the course of 24 hours.
How many days in a row can you take ibuprofen?
Unless your doctor advises you to, it’s not recommended to continue taking ibuprofen tablets, capsules or liquid for more than 10 days if you’re an adult, or more than three days if you’re under the age of 18. In addition, you shouldn’t use the gel, spray or mousse for more than two weeks without speaking to your doctor.
If your pain persists, you should book an appointment with your doctor to find out what is causing it and to get suitable treatment.
Doctors do sometimes prescribe ibuprofen for long-term use, and in these circumstances, it is safe to use the medicine for many months and even years. However, you may need to take additional medication to help protect your stomach from the effects of using ibuprofen for a prolonged period of time.
Of course, depending on the cause of your pain, there may be other treatments available to you. For example, if you’re suffering from a sore throat, you may want to try Chloralieve throat lozenges, which are formulated to fight infection and numb pain.